The vet did double check and confirm the Benadryl dosage (although we never needed to use it)at 9mg.
Moody is on lasix .08cc and enalapril 2.5mg both twice daily.
I have found you all very helpful, and it has enabled me to ask the right questions. I am comfortable with the care and therapy for Moody. I am not a vet or a medical person, so my understanding is based solely on this discussion and the one with my vet. Both have been helpful.
- Little Jo Wheek
I think the younger vets are more savvy to the newer drugs and prescribe those first over Lasix if the animal isn't in severe trouble (has excess fluid). If the pig has excess fluid, then Lasix is also indicated.
Moody's condition appears to have stabilized. We have noted excess nose wheezing when timothy hay is put in his cage and when he eats tomatoes. So, we are "on to" those.
We replaced his bedding with fleece, which appears to help.
He is putting on weight, but still has some slight nose wheezing. The heart meds seem to be helping, however.
Hopefully, we will have some baseline x-rays done soon - the old ones were not post medication.
Thanks for the advice.
Your baby sounds a lot like my Max. He has nasal symptoms along with his heart condition. There are some things you can do to aid him there as well.
I made Max a nebulizer unit. He gets mucomyst .01 mls in with sterile saline solution up to the fill line on the cup. He goes in there 2 times day for 7 days when his sinuses are giving him hard time. The nebulizer stays running for 20 minutes then I shut it off and let him in there an additional 10 minutes. This works amazingly well to get the excess mucus thin enough for him to sneeze it out and breath easier.
It may be scary at first because they will sound worse when you first get them out of the container. (unless he already sneezed it all out while in there) It is because the mucous has thinned though so it makes more noise than the more dangerous thick stuff it was to begin with. It gets less and less with each treatment until they are breathing quite clear.
I must refind an article I discovered while doing research on heart issues. I thought I saved it to favorites but now it isn't in there?
Accourding to what I read the nasal fluid/mucous is related to the heart condition just liek fluid building in the lungs around the heart, feet etc.
Rshevin, it seems to be a problem with timothy hay. I haven't tried any others as of yet (it seems to be the only one available locally. I will see though what I can do to find other hays.
He is doing pretty well on the heart meds until I stick that hay near his cage. Cleaning his cage frequently (like every other day - I now use fleece and towels) helps keep allergy symptoms at bay, but.....
- I GAVE, dammit!
But he's not on heart meds yet, is he?He is doing pretty well on the heart meds
In your email you said he was just on lasix.
The fact that he has an enlarged heart and fluid indicates he needs to be put on ACE inhibitors - for instance Lotensin.
He will not get better on lasix, and no matter what meds he's on his heart will remain enlarged.
Lotensin will, with any luck, enable you to reduce or entirely cut out the lasix - which is a good thing. And he should stay much more stable.
- You can quote me
We have one that has both a heart problem and an asthmatic or COPD-like disorder (it appears, anyway; the vets are stumped). She gets Lotensin daily; the least-dusty hay we can give her, and we take a lot of care to minimize dust and dusty stuff around her cage.
In real hot or real cold weather, the room is kept pretty much closed up and this doesn't help. Sometimes she'll start softly hooting and when she does, if at all possible we open the windows and thoroughly air the room. Usually this stops her hooting.
On occasion she'll breathe noticeably and extremely heavily. Then we give her a dose or two of Lasix. This clears the fluid, which is very important, but it doesn't address the underlying heart or pulmonary conditions.
- I GAVE, dammit!
I'm not familiar with the dosing of this drug. If you can I'd get him switched to lotensin - it's a newer generation of ACE inhibitor and gentler on the kidneys.
Once I have my pigs on a max dose of lotensin, if they hoot then I give them lasix - and up the amount as needed.
If you're still seeing fluid in the lungs it's possible that the ACE inhibitor dosage needs adjusting upwards. However, I've had a couple of pigs that have had to be on lotensin for a year or two before the lasix was able to be cut out.
I can't help with the baytril dosage, because the amount in ccs doesn't tell how many mgs he's getting.
Mum, thanks for all of your advice and help. I am not sure if it was a URI or heart problem, all I know is he is finally breathing easy. Now to get this piggy eating again....
FYI, Moody must have licked me a hundred times Friday morning. I think he realized that I have been trying to help him.
He is also miserably skinny, but he does well with Critical care / Pellet mush twice a day. He is under 1 kilo (knock on wood) but has been holding there, give or take an ounce for a few months now.
Unfortunately there are not really high calorie supplements for pigs like there are for humans.
- For the love of my girls!
Tubbit was on enalapril also and I just used the Lasix as needed. She really didn't need it that often as long as I didn't forget the Enalapril. She had many happy years thanks to all the help here and those two drugs!
I still miss her.